June  2018, 7(2): 197-216. doi: 10.3934/eect.2018010

The recovery of a parabolic equation from measurements at a single point

Department of Mathematics, University of West Georgia, Carrollton, GA 30118, USA

* Corresponding author: boumenir@westga.edu

Received  December 2016 Revised  November 2017 Published  May 2018

By measuring the temperature at an arbitrary single point located inside an unknown object or on its boundary, we show how we can uniquely reconstruct all the coefficients appearing in a general parabolic equation which models its cooling. We also reconstruct the shape of the object. The proof hinges on the fact that we can detect infinitely many eigenfunctions whose Wronskian does not vanish. This allows us to evaluate these coefficients by solving a simple linear algebraic system. The geometry of the domain and its boundary are found by reconstructing the first eigenfunction.

Citation: Amin Boumenir, Vu Kim Tuan, Nguyen Hoang. The recovery of a parabolic equation from measurements at a single point. Evolution Equations & Control Theory, 2018, 7 (2) : 197-216. doi: 10.3934/eect.2018010
References:
[1]

Sh. A. AlimovV. A. Il'in and E. M. Nikishin, Questions on the convergence of multiple trigonometric series and spectral expansions Ⅰ, Russian Mathematical Surveys, 31 (1976), 28-83.   Google Scholar

[2]

H. Ammari, An Introduction to Mathematics of Emerging Biomedical Imaging, Mathématiques & Applications 62, Springer, Berlin, 2008.  Google Scholar

[3]

S. A. Avdonin and A. Bulanova, Boundary control approach to the spectral estimation problem: The case of multiple poles, Math. Control Signals Systems, 22 (2011), 245-265.  doi: 10.1007/s00498-010-0052-5.  Google Scholar

[4]

S. A. AvdoninF. Gesztesy and A. Makarov, Spectral estimation and inverse initial boundary value problems, Inverse Probl. and Imaging, 4 (2010), 1-9.  doi: 10.3934/ipi.2010.4.1.  Google Scholar

[5]

S. A. Avdonin and S. A. Ivanov, Families of Exponentials. The Method of Moments in Controllability Problems for Distributed Parameter Systems, Cambridge University Press, Cambridge, 1995.  Google Scholar

[6]

L. Beilina and M. V. Klibanov, Approximate Global Convergence and Adaptivity for Coefficient Inverse Problems, Springer, New York, 2012. doi: 10.1007/978-1-4419-7805-9.  Google Scholar

[7]

A. Bostan and P. Dumas, Wronskians and linear independence, Amer. Math. Monthly, 117 (2010), 722-727, arXiv: 1301.6598v1. doi: 10.4169/000298910x515785.  Google Scholar

[8]

A. Boumenir and V. K. Tuan, Inverse problems for multidimensional heat equations by measurements at a single point on the boundary, Numer. Funct. Anal. Optim., 30 (2009), 1215-1230.  doi: 10.1080/01630560903498979.  Google Scholar

[9]

A. Boumenir and V. K. Tuan, An inverse problem for the wave equation, Journal of Inverse and Ill-posed Problems, 19 (2011), 273-592.  doi: 10.1515/JIIP.2011.056.  Google Scholar

[10]

A. S. Demidov and M. Moussaoui, An inverse problem originating from magnetohydrodynamics, Inverse Problems, 20 (2004), 137-154.  doi: 10.1088/0266-5611/20/1/008.  Google Scholar

[11]

H. O. Fattorini and D. L. Russell, Exact controllability theorems for linear parabolic equations in one space dimension, Archive for Rational Mechanics and Analysis, 43 (1971), 272-292.  doi: 10.1007/BF00250466.  Google Scholar

[12]

D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, Classics in Mathematics, Springer-Verlag, Berlin, 2001.  Google Scholar

[13]

A. Henrot, Extremum Problems for Eigenvalues of Elliptic Operators, Frontiers in Mathematics, Birkhäuser, Basel, 2006.  Google Scholar

[14]

V. A. Il'in and Sh. A. Alimov, Conditions for the convergence of spectral decompositions that correspond to self-adjoint extentions of elliptic operators, Ⅴ, Differential Equations, 10 (1974), 360-377.   Google Scholar

[15]

V. Isakov, Inverse Problems for Partial Differential Equations, 2$^{nd}$ Ed, Applied Mathematical Sciences 127, Springer, New York, 2006.  Google Scholar

[16]

M. V. Klibanov and A. Timonov, Carleman Estimates for Coefficient Inverse Problems and Numerical Applications, VSP, Utrecht, The Netherlands, 2004. doi: 10.1515/9783110915549.  Google Scholar

[17]

V. Mikhailov, Equations aux Derivees Partielles, French transl., Mir, Moscow, 1980.  Google Scholar

[18]

K. Wolsson, Linear dependence of a function set of $m$ variables with vanishing generalized Wronskians, Linear Algebra and its Applications, 117 (1989), 73-80.  doi: 10.1016/0024-3795(89)90548-X.  Google Scholar

[19]

Z. Wu, J. Yin and C. Wang, Elliptic and Parabolic Equations, World Scientific, Singapore, 2006. doi: 10.1142/6238.  Google Scholar

[20]

L. V. Zhizhiashshvilli, Some problems in the theory of simple and multiple trigonometric series, Russian Mathematical Surveys, 28 (1973), 62-119.   Google Scholar

[21]

E. Zuazua, Controllability and observability of partial differential equations: Some results and open problems, in Handbook of Differential Equations: Evolutionary Equations, Vol. Ⅲ, Elsevier/North-Holland, Amsterdam, 3 (2007), 527-621. doi: 10.1016/S1874-5717(07)80010-7.  Google Scholar

show all references

References:
[1]

Sh. A. AlimovV. A. Il'in and E. M. Nikishin, Questions on the convergence of multiple trigonometric series and spectral expansions Ⅰ, Russian Mathematical Surveys, 31 (1976), 28-83.   Google Scholar

[2]

H. Ammari, An Introduction to Mathematics of Emerging Biomedical Imaging, Mathématiques & Applications 62, Springer, Berlin, 2008.  Google Scholar

[3]

S. A. Avdonin and A. Bulanova, Boundary control approach to the spectral estimation problem: The case of multiple poles, Math. Control Signals Systems, 22 (2011), 245-265.  doi: 10.1007/s00498-010-0052-5.  Google Scholar

[4]

S. A. AvdoninF. Gesztesy and A. Makarov, Spectral estimation and inverse initial boundary value problems, Inverse Probl. and Imaging, 4 (2010), 1-9.  doi: 10.3934/ipi.2010.4.1.  Google Scholar

[5]

S. A. Avdonin and S. A. Ivanov, Families of Exponentials. The Method of Moments in Controllability Problems for Distributed Parameter Systems, Cambridge University Press, Cambridge, 1995.  Google Scholar

[6]

L. Beilina and M. V. Klibanov, Approximate Global Convergence and Adaptivity for Coefficient Inverse Problems, Springer, New York, 2012. doi: 10.1007/978-1-4419-7805-9.  Google Scholar

[7]

A. Bostan and P. Dumas, Wronskians and linear independence, Amer. Math. Monthly, 117 (2010), 722-727, arXiv: 1301.6598v1. doi: 10.4169/000298910x515785.  Google Scholar

[8]

A. Boumenir and V. K. Tuan, Inverse problems for multidimensional heat equations by measurements at a single point on the boundary, Numer. Funct. Anal. Optim., 30 (2009), 1215-1230.  doi: 10.1080/01630560903498979.  Google Scholar

[9]

A. Boumenir and V. K. Tuan, An inverse problem for the wave equation, Journal of Inverse and Ill-posed Problems, 19 (2011), 273-592.  doi: 10.1515/JIIP.2011.056.  Google Scholar

[10]

A. S. Demidov and M. Moussaoui, An inverse problem originating from magnetohydrodynamics, Inverse Problems, 20 (2004), 137-154.  doi: 10.1088/0266-5611/20/1/008.  Google Scholar

[11]

H. O. Fattorini and D. L. Russell, Exact controllability theorems for linear parabolic equations in one space dimension, Archive for Rational Mechanics and Analysis, 43 (1971), 272-292.  doi: 10.1007/BF00250466.  Google Scholar

[12]

D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, Classics in Mathematics, Springer-Verlag, Berlin, 2001.  Google Scholar

[13]

A. Henrot, Extremum Problems for Eigenvalues of Elliptic Operators, Frontiers in Mathematics, Birkhäuser, Basel, 2006.  Google Scholar

[14]

V. A. Il'in and Sh. A. Alimov, Conditions for the convergence of spectral decompositions that correspond to self-adjoint extentions of elliptic operators, Ⅴ, Differential Equations, 10 (1974), 360-377.   Google Scholar

[15]

V. Isakov, Inverse Problems for Partial Differential Equations, 2$^{nd}$ Ed, Applied Mathematical Sciences 127, Springer, New York, 2006.  Google Scholar

[16]

M. V. Klibanov and A. Timonov, Carleman Estimates for Coefficient Inverse Problems and Numerical Applications, VSP, Utrecht, The Netherlands, 2004. doi: 10.1515/9783110915549.  Google Scholar

[17]

V. Mikhailov, Equations aux Derivees Partielles, French transl., Mir, Moscow, 1980.  Google Scholar

[18]

K. Wolsson, Linear dependence of a function set of $m$ variables with vanishing generalized Wronskians, Linear Algebra and its Applications, 117 (1989), 73-80.  doi: 10.1016/0024-3795(89)90548-X.  Google Scholar

[19]

Z. Wu, J. Yin and C. Wang, Elliptic and Parabolic Equations, World Scientific, Singapore, 2006. doi: 10.1142/6238.  Google Scholar

[20]

L. V. Zhizhiashshvilli, Some problems in the theory of simple and multiple trigonometric series, Russian Mathematical Surveys, 28 (1973), 62-119.   Google Scholar

[21]

E. Zuazua, Controllability and observability of partial differential equations: Some results and open problems, in Handbook of Differential Equations: Evolutionary Equations, Vol. Ⅲ, Elsevier/North-Holland, Amsterdam, 3 (2007), 527-621. doi: 10.1016/S1874-5717(07)80010-7.  Google Scholar

Figure 1.  $ {{\varphi }_{1}} $
Figure 2.  $\Omega$
Figure 3.  $ {{\varphi }_{2}} $
Figure 4.  $ {{\varphi }_{12}} $
[1]

Stefano Bianchini, Paolo Bonicatto. Forward untangling and applications to the uniqueness problem for the continuity equation. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020384

[2]

Justin Holmer, Chang Liu. Blow-up for the 1D nonlinear Schrödinger equation with point nonlinearity II: Supercritical blow-up profiles. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2020264

[3]

Shiqi Ma. On recent progress of single-realization recoveries of random Schrödinger systems. Electronic Research Archive, , () : -. doi: 10.3934/era.2020121

[4]

Gunther Uhlmann, Jian Zhai. Inverse problems for nonlinear hyperbolic equations. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 455-469. doi: 10.3934/dcds.2020380

[5]

Huiying Fan, Tao Ma. Parabolic equations involving Laguerre operators and weighted mixed-norm estimates. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5487-5508. doi: 10.3934/cpaa.2020249

[6]

Christian Beck, Lukas Gonon, Martin Hutzenthaler, Arnulf Jentzen. On existence and uniqueness properties for solutions of stochastic fixed point equations. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020320

[7]

Yi-Hsuan Lin, Gen Nakamura, Roland Potthast, Haibing Wang. Duality between range and no-response tests and its application for inverse problems. Inverse Problems & Imaging, , () : -. doi: 10.3934/ipi.2020072

[8]

Kha Van Huynh, Barbara Kaltenbacher. Some application examples of minimization based formulations of inverse problems and their regularization. Inverse Problems & Imaging, , () : -. doi: 10.3934/ipi.2020074

[9]

Jun Zhou. Lifespan of solutions to a fourth order parabolic PDE involving the Hessian modeling epitaxial growth. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5581-5590. doi: 10.3934/cpaa.2020252

[10]

Min Chen, Olivier Goubet, Shenghao Li. Mathematical analysis of bump to bucket problem. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5567-5580. doi: 10.3934/cpaa.2020251

[11]

Qingfang Wang, Hua Yang. Solutions of nonlocal problem with critical exponent. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5591-5608. doi: 10.3934/cpaa.2020253

[12]

Wenbin Li, Jianliang Qian. Simultaneously recovering both domain and varying density in inverse gravimetry by efficient level-set methods. Inverse Problems & Imaging, , () : -. doi: 10.3934/ipi.2020073

[13]

Marco Ghimenti, Anna Maria Micheletti. Compactness results for linearly perturbed Yamabe problem on manifolds with boundary. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020453

[14]

Alberto Bressan, Sondre Tesdal Galtung. A 2-dimensional shape optimization problem for tree branches. Networks & Heterogeneous Media, 2020  doi: 10.3934/nhm.2020031

[15]

Fioralba Cakoni, Pu-Zhao Kow, Jenn-Nan Wang. The interior transmission eigenvalue problem for elastic waves in media with obstacles. Inverse Problems & Imaging, , () : -. doi: 10.3934/ipi.2020075

[16]

Peter Poláčik, Pavol Quittner. Entire and ancient solutions of a supercritical semilinear heat equation. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 413-438. doi: 10.3934/dcds.2020136

[17]

Jianhua Huang, Yanbin Tang, Ming Wang. Singular support of the global attractor for a damped BBM equation. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020345

[18]

Marion Darbas, Jérémy Heleine, Stephanie Lohrengel. Numerical resolution by the quasi-reversibility method of a data completion problem for Maxwell's equations. Inverse Problems & Imaging, 2020, 14 (6) : 1107-1133. doi: 10.3934/ipi.2020056

[19]

Shenglan Xie, Maoan Han, Peng Zhu. A posteriori error estimate of weak Galerkin fem for second order elliptic problem with mixed boundary condition. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020340

[20]

Gang Bao, Mingming Zhang, Bin Hu, Peijun Li. An adaptive finite element DtN method for the three-dimensional acoustic scattering problem. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020351

2019 Impact Factor: 0.953

Metrics

  • PDF downloads (155)
  • HTML views (229)
  • Cited by (1)

Other articles
by authors

[Back to Top]